Alert archive / New Mexico / Flash Flood Warnings in 2017
Flash Flood Warning 18, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Jul 20, 2017, 4:06 PM MDT for Hidalgo County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2017, 4:06 PM MDT (22:06 UTC)
- Expired
- Jul 20, 2017, 7:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Hidalgo County, NM
The radar
The El Paso radar (KEPZ), 170 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 10.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 460 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1098 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
169 WGUS54 KEPZ 202206 FFWEPZ NMC023-210100- /O.NEW.KEPZ.FF.W.0018.170720T2206Z-170721T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service El Paso TX 406 PM MDT THU JUL 20 2017 The National Weather Service in El Paso has issued a * Flash Flood Warning for... Southeastern Hidalgo County in southwestern New Mexico... * Until 700 PM MDT * At 406 PM MDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly. * Flash flooding will remain over mainly rural areas of southeastern Hidalgo County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3168 10835 3148 10842 3148 10864 3171 10858 $$ CRESPO
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 3:39 PM MDT, 27 minutes earlier.
Area forecast discussion, Jul 20, 3:39 PM MDT, 27 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 339 PM MDT Thu Jul 20 2017 .SYNOPSIS... Moisture will continue to stream over the Borderland from the south as an upper high moves over the lower Mississippi Valley Friday and Saturday. With the moist airmass, heavy rain and flooding will be a threat. As this upper high continues to drift east, a new high center will form over the Great Basin. This will turn our upper flow out of the north on Sunday into the first part of next week. Abundant moisture will remain in place through about Tuesday, with heavy rain and flood potential continuing. The upper flow begins to draw in a bit drier air for Wednesday and Thursday, with thunderstorms becoming more isolated. && .DISCUSSION... Monsoon pattern continues today as upper high slowly drifts east, to near Arkansas/Missouri area this afternoon. Southerly flow aloft will increase, along with moisture transport, over the area tonight and Friday. PWs currently ranging from 1.5 inches NM Bootheel to 1.2 inches over the Sacs. First thunderstorms today formed over mountains as usual, and now are starting to form over lowlands of the Bootheel and Otero County. Expect the CWA to increase in thunderstorm coverage tonight, perhaps with best evening action west of the Rio Grande Valley, shifting to the east toward midnight. Several HRRR runs have been showing this pattern. This large scale pattern will continue again Friday with heavy rain/flood threat continuing. Saturday through Tuesday...upper pattern continues to change, as original high weakens and consolidates further east with Bermuda high. A new high center will begin forming over the Great Basin and turn our upper flow to the north. This does not initially flush out much moisture at all, as recycled moisture aloft will keep moist conditions over the area. Look for scattered/numerous thunderstorms through this entire period. PWs continue around 1.4 to 1.6 inches, so heavy rain/flood threat expected to continue. Wednesday and Thursday...both GFS/ECMWF showing recycled moisture decreasing and getting pushed west in the NE-E flow aloft, with deepest moisture from about Deming west. Will keep higher POPs in this area with lower POPs to the east. GFS shows PWs falling to 1.2 inches east and north, to 1.4 inches southwest. Perhaps some easing of flood potential. && .AVIATION...Valid 21/00Z-22/00Z... With monsoon flow established expect P6SM SCT-BKN050-070 BKN-OVC150- 200 through much of the period. However, periods of scattered VRB25G40KT 1-3SM TSRA BKN030-050 will occur thru 06Z. Periods of VCSH overnight with VCTS returning most terminals after 18z. && .FIRE WEATHER... Deep monsoonal flow will prevail over the region for most of the week to come. This will result in increased chances for wetting precip, especially Friday through Sunday. The threat of flash flooding will increase as we head into the weekend as parts of the region become saturated by repeat storms. In addition, frequent lightning strikes along with gusty and erratic winds associated with storms will be a concern for fire weather interests. Temps will tend to run a bit below normal through the period resulting in elevated Min RH values. Meanwhile vent categories will likely remain in the fair to occasionally good categories into the weekend. && .PRELIMINARY POINT TEMPS/POPS... El Paso 72 92 71 93 / 20 20 30 20 Sierra Blanca 68 90 67 90 / 20 20 30 20 Las Cruces 67 91 66 92 / 20 20 30 20 Alamogordo 68 93 67 93 / 20 20 30 20 Cloudcroft 51 70 50 69 / 20 40 40 50 Truth or Consequences 68 95 67 93 / 30 20 40 40 Silver City 58 87 60 87 / 50 50 40 60 Deming 66 91 66 91 / 30 30 30 40 Lordsburg 65 90 65 91 / 40 40 40 40 West El Paso Metro 71 90 71 92 / 20 20 30 20 Dell City 70 95 69 95 / 20 20 30 20 Fort Hancock 74 92 71 94 / 20 20 30 20 Loma Linda 63 84 66 89 / 20 20 30 20 Fabens 71 91 70 93 / 20 20 30 20 Santa Teresa 68 91 69 92 / 20 20 30 20 White Sands HQ 69 92 68 91 / 20 20 30 20 Jornada Range 67 95 66 92 / 20 20 30 20 Hatch 66 93 66 94 / 30 20 30 30 Columbus 67 91 67 92 / 30 20 30 40 Orogrande 67 92 69 93 / 20 20 30 20 Mayhill 54 81 54 78 / 20 40 30 50 Mescalero 55 81 54 81 / 20 40 30 50 Timberon 53 79 54 79 / 20 20 40 50 Winston 55 86 58 87 / 40 50 50 70 Hillsboro 62 91 62 92 / 40 40 40 60 Spaceport 66 95 66 93 / 20 20 30 20 Lake Roberts 51 85 53 86 / 50 70 50 70 Hurley 59 87 61 88 / 40 40 30 60 Cliff 59 88 59 90 / 50 60 40 50 Mule Creek 58 88 58 88 / 50 60 50 60 Faywood 60 88 61 89 / 40 30 30 60 Animas 65 90 65 92 / 40 50 40 50 Hachita 64 90 65 90 / 40 40 40 60 Antelope Wells 63 86 64 88 / 40 60 50 70 Cloverdale 60 82 61 87 / 50 60 50 70 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && Hefner/Laney
Hazardous weather outlook, Jul 20, 12:26 PM MDT, 3 hours 40 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 1226 PM MDT Thu Jul 20 2017 NMZ401>417-TXZ418>424-211830- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1226 PM MDT Thu Jul 20 2017 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms through late evening. Main threat will be heavy rain and flooding. Gusty winds of 50 mph are possible too. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scatter thunderstorms, mainly afternoons and through late evening. Main threat will continue to be heavy rain and flooding. Gusty winds of 50 mph are possible too. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Hefner
In the hours before
Special weather statement, Jul 20, 2:42 PM MDT, 1 hour 24 minutes before
Special Weather Statement National Weather Service El Paso TX 242 PM MDT THU JUL 20 2017 NMZ413-417-202130- Southern Tularosa Basin NM-Otero Mesa NM- 242 PM MDT THU JUL 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO COUNTY UNTIL 330 PM MDT... At 240 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles northeast of Mcgregor Range Base, moving north at 10 mph towards Highway 54. Dime size hail and winds in excess of 40 mph with blowing dust will be possible with this storm. This storm will remain over mainly rural areas of southwestern Otero County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3210 10594 3206 10608 3227 10624 3233 10595 TIME...MOT...LOC 2040Z 159DEG 8KT 3218 10605 CRESPO
Special weather statement, Jul 20, 3:01 PM MDT, 1 hour 5 minutes before
Special Weather Statement National Weather Service El Paso TX 301 PM MDT THU JUL 20 2017 NMZ404-405-202145- Lowlands of the Bootheel NM- Southwest Desert/Lower Gila River Valley NM- 301 PM MDT THU JUL 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HIDALGO COUNTY UNTIL 345 PM MDT... At 300 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles west of Shakespeare, or 8 miles west of Lordsburg, moving south at 5 mph. Half inch hail and winds in excess of 40 mph with blowing dust will be possible with this storm, especially around I-10. Locations impacted include... Lordsburg, Cotton City, Road Forks, Shakespeare, Steins and Granite Gap. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3240 10905 3239 10865 3213 10865 3205 10905 TIME...MOT...LOC 2100Z 001DEG 6KT 3231 10884 CRESPO
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 6:18 PM MDT | Severe Thunderstorm Warning | EPZ | Grant, Hidalgo, Luna | 57 min |
| Jul 19, 7:03 PM MDT | Severe Thunderstorm Warning | EPZ | Sierra | 42 min |
| Jul 19, 7:16 PM MDT | Severe Thunderstorm Warning | EPZ | Hidalgo | 44 min |
| Jul 19, 7:35 PM MDT | Severe Thunderstorm Warning | EPZ | Hidalgo | 55 min |
| Jul 19, 7:49 PM MDT | Special Weather Statement | EPZ | Sierra | 26 min |
| Jul 20, 12:40 PM MDT | Flash Flood Warning | EPZ | Otero | 3 hr |
| Jul 20, 2:05 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Jul 20, 2:15 PM MDT | Areal Flood Advisory | EPZ | Grant, Sierra | 3 hr |
| Jul 20, 3:01 PM MDT | Special Weather Statement | EPZ | Hidalgo | 44 min |
| Jul 20, 4:23 PM MDT | Areal Flood Advisory | EPZ | Sierra | 3 hr |
| Jul 20, 5:17 PM MDT | Areal Flood Advisory | EPZ | Grant, Sierra | 3 hr |
| Jul 20, 5:39 PM MDT | Flash Flood Warning | EPZ | Grant | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.